Arkansas, 2018

Hail and Damaging Wind in Arkansas, May 22 to 23, 2018

May 22 to 23, 2018 · NWS SHV · 2 events in 2 counties and zones

A weak shear axis lingered from the Southeast Texas coast north across East Texas into Eastern Oklahoma and Western Arkansas on May 23rd. Strong heating and ample low level moisture near this shear axis allowed for moderate instability by afternoon, contributing to the development of scattered showers and thunderstorms across East Texas, Southeast Oklahoma, Southwest Arkansas, and North Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A weak shear axis lingered from the Southeast Texas coast north across East Texas into Eastern Oklahoma and Western Arkansas on May 23rd. Strong heating and ample low level moisture near this shear axis allowed for moderate instability by afternoon, contributing to the development of scattered showers and thunderstorms across East Texas, Southeast Oklahoma, Southwest Arkansas, and North Louisiana. An isolated severe thunderstorm developed near Lewisville, which produced damaging winds which downed a tree on the southwest side of town. Other strong thunderstorms affected the Texarkana area as well, where penny size hail was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 22, 5:03 PM CST, 17 minutes earlier.

Area forecast discussion, May 22, 5:03 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
603 PM CDT Tue May 22 2018

.AVIATION...
Scattered convection has developed areawide and potentially affect
any of the terminal locations during the early eve, but
especially kmlu and ktxk. Some late night fog possible wherever
rainfall occurs. Low clouds will remain isold again tonight and
not mentioned in this fcst package. Winds remaining mostly lgt and
vrbl thru period. Moist and unstable across eastern portions of
area, will mention vcnty tstms for AR/LA portions of region Wed
aftn, but will leave out mention across east TX terminals./07/

&&

.PREV DISCUSSION... /issued 356 PM CDT Tue May 22 2018/

SHORT TERM.../Tonight through Wednesday Night/
Sct convection has developed across much of the region this
afternoon, as even areas of Nrn LA have destabilized enough
despite the wedge of drier air noted earlier on the Ch 9 and 10 of
the water vapor imagery. The inverter trough aloft over far Ern
OK/Wrn and Cntrl AR has resulted in a cluster of more organized
convection which has built SSW along a SSW propagating outflow
bndry into Nrn McCurtain County OK and the Nrn sections of SW AR,
with the high res progs suggesting that this convection may linger
a while longer into mid-evening before diminishing with the loss
of heating. Thus, have retained low chance pops this evening for
SE OK/SW AR, with slight chance pops elsewhere as the convection
away from the adjoining shear axis over Ecntrl TX should weaken
quickly with the loss of heating/lesser forcing. Should still see
some convective debris linger across the region overnight, with
the potential for patchy FG as well over areas that see wetting
rain, but confidence remains too low to mention in the forecast
attm.

The weak upper low off the SE TX coast this afternoon is progged
to only drift slowly E along the far SE TX/near the SW LA coasts
Wednesday, with the accompanying weak shear axis lingering N from
this low across E TX into far Wrn AR. Prefer the NAM handling of
this low and better RH fields, with the GFS the outlier and much
drier with the afternoon convection, with a near carbon copy (if
not more in the way of sct convection) expected especially over N
LA into SW AR. Guidance remains too bullish with pops with high
end likelies/categoricals over a good portion of the region, thus
have toned them down to mid and high chance Wednesday night
areawide, more in line with MOS. However, the lack of the inverted
trough feature over Ern OK/Wrn AR should keep convection more
scattered and less organized in the afternoon, highly dependent on
outflow interactions and the moderate instability that develops
with strong insolation near and E of the shear axis. Have trended
max temps Wednesday similar to what was observed this afternoon,
generally in the upper 80s to near 90 as the sct convection should
wait to develop until early afternoon, allowing most locales to
quickly near max temps. Did maintain slight chance pops Wednesday
evening as the sct convection should again diminish with the loss
of heating, with the weak NW Gulf coastal low expected to continue
drifting E near/just off the LA coast Thursday.

15

LONG TERM.../Thursday through Tuesday/
General area of low pressure aloft across the Gulf and much of
the sern CONUS will keep our weather pattern unsettled through
much of the extended. Diurnal convection looks to be on the menu
daily, keeping PoPs in for the entirety of the long-term pd. This
convection looks to largely keep us from heating up too much,
although some of the blends have us reaching into the mid and even
flirting with upper 90s by early next work week. However, some
uncertainty exists with the potential development of a tropical
system in the srn Gulf late Friday, which would then move nwd
towards the nrn Gulf Coast through the weekend. Depending on the
strength and movement of this system, we could be looking at
enhanced rain chances for early next week. Or we could be looking
at a mostly dry forecast, with temps spiking. For this package,
have kept the wetter/cooler trend going. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  71  89  71  91 /  20  40  20  30
MLU  70  90  71  89 /  20  50  20  40
DEQ  68  87  67  88 /  30  50  20  30
TXK  69  87  69  87 /  30  40  20  30
ELD  68  88  69  89 /  30  50  20  30
TYR  69  88  70  89 /  20  40  20  30
GGG  70  88  69  90 /  20  40  20  30
LFK  70  90  69  90 /  20  40  20  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
Hazardous weather outlook, May 22, 4:25 AM CST, 12 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
525 AM CDT Tue May 22 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-231100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
525 AM CDT Tue May 22 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Isolated to scattered thunderstorms will be possible today and
into tonight across the entire Four State Region. The best chances
for thunderstorms will be this afternoon during peak daytime
heating. This activity should slowly decrease through the evening
and nighttime hours. Brief heavy downpours, gusty winds, and
frequent cloud to ground lightning will be the primary threats.
While an isolated storm could become severe, widespread severe
thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Scattered thunderstorms are expected each day through the weekend
and into early next week. The greatest thunderstorm activity is
expected each afternoon during peak daytime heating, and any
storms that develop will gradually dissipate during the evening.
Brief heavy downpours, gusty winds, and frequent cloud to ground
lightning will be possible, but widespread severe weather is not
expected.

A tropical low pressure system moving northward from the Gulf of
Mexico and along the Mississippi River may provide more widespread
and persistent thunderstorm chances across mainly Southern
Arkansas and Northern Louisiana Saturday through Monday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters is not anticipated through tonight.

09

In the hours before

Special weather statement, May 22, 1:36 PM CST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Shreveport LA
236 PM CDT TUE MAY 22 2018

ARZ072-LAZ003-004-222015-
Columbia AR-Claiborne LA-Webster LA-
236 PM CDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLUMBIA COUNTY...
NORTH CENTRAL WEBSTER AND NORTHWESTERN CLAIBORNE PARISHES UNTIL 315
PM CDT...

At 236 PM CDT, Doppler radar was tracking a strong thunderstorm over
Shongaloo, or 12 miles southeast of Springhill, moving north at 5
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Springhill, Haynesville, Cullen, Emerson, Shongaloo, Welcome,
Evergreen, Leton, Horsehead and Walkerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3284 9304 3275 9335 3302 9350 3302 9349
      3305 9349 3315 9318
TIME...MOT...LOC 1936Z 158DEG 6KT 3291 9327

12
Special weather statement, May 22, 2:12 PM CST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Shreveport LA
312 PM CDT TUE MAY 22 2018

ARZ050-051-222100-
Howard AR-Sevier AR-
312 PM CDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SEVIER AND
NORTHWESTERN HOWARD COUNTIES UNTIL 400 PM CDT...

At 312 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Umpire, moving northeast at 15 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Umpire, Gillham, Athens, Lebanon and Burg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3435 9399 3435 9394 3431 9393 3406 9409
      3417 9438 3419 9437 3419 9424 3427 9424
      3427 9426 3436 9425
TIME...MOT...LOC 2012Z 204DEG 15KT 3422 9417

12
Special weather statement, May 22, 2:52 PM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Shreveport LA
352 PM CDT TUE MAY 22 2018

LAZ001-002-222145-
Bossier LA-Caddo LA-
352 PM CDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CADDO AND
SOUTHEASTERN BOSSIER PARISHES UNTIL 445 PM CDT...

At 352 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Bossier City. This storm was nearly stationary.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Shreveport, Bossier City, Haughton, Eastwood, Curtis, Elm Grove,
Taylortown, Bodcau, Koran, Robson, Mc Dade, Forbing, Sligo and Red
Chute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3232 9366 3240 9377 3257 9359 3245 9344
      3241 9344 3241 9339 3240 9341 3240 9342
      3238 9343 3226 9360
TIME...MOT...LOC 2052Z 224DEG 4KT 3240 9360

12
Special weather statement, May 22, 4:33 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Shreveport LA
533 PM CDT TUE MAY 22 2018

LAZ013-014-021-222330-
Caldwell LA-Ouachita LA-Jackson LA-
533 PM CDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CALDWELL...
SOUTHEASTERN JACKSON AND SOUTHEASTERN OUACHITA PARISHES UNTIL 630 PM
CDT...

At 532 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Richwood to 11 miles west of Buckner to 12
miles northwest of Clarks. These storms were nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Monroe, Richwood, Fondale, Vixen, Bosco and Pine Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3240 9199 3237 9201 3230 9202 3228 9203
      3227 9203 3210 9220 3212 9227 3215 9230
      3215 9234 3218 9238 3232 9218 3241 9215
      3246 9211 3247 9198
TIME...MOT...LOC 2232Z 109DEG 1KT 3244 9207 3230 9214 3216 9228

06

The radar

The Shreveport radar (KSHV), 114 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Miller

When
May 22, 5:20 PM CST
Where
Miller County, 1.94 mi NW of (Txk)texarkana Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.467, -94.007

Penny size hail fell on the northeast side of Texarkana, Arkansas.

Thunderstorm Wind, Lafayette

When
May 23, 3:45 PM CST
Where
Lafayette County, 0.46 mi WNW of Lewisville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.352, -93.588

A tree was blown down across County Road 139 on the southwest side of Lewisville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747025, 747024.